Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 53, NWS Anchorage, AK

December 4, 2009

NWS Anchorage, AK issued this blizzard warning at Dec 4, 2009, 2:43 AM AKST. It took effect at Dec 4, 2009, 6:00 PM AKST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 4, 2009, 2:43 AM AKST (11:43 UTC)
In effect from
Dec 4, 2009, 6:00 PM AKST
Expired
Dec 5, 2009, 10:43 PM AKST
In force
29 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 041143
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
243 AM AKST FRI DEC 4 2009


AKZ195-041245-
/X.CAN.PAFC.BZ.W.0052.000000T0000Z-091204T1300Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
243 AM AKST FRI DEC 4 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

TEMPERATURES HAVE WARMED TO ABOVE FREEZING AND BLIZZARD CONDITIONS
ARE NO LONGER OCCURRING. 

$$

AKZ155-050200-
/X.UPG.PAFC.BZ.A.0037.091205T0300Z-091205T1800Z/
/X.NEW.PAFC.BZ.W.0053.091205T0300Z-091205T1800Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
243 AM AKST FRI DEC 4 2009

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM AKST
SATURDAY ALONG THE COAST...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM AKST
SATURDAY ALONG THE COAST. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

BLIZZARD CONDITIONS WILL DEVELOP THIS EVENING ALONG THE COAST OF
THE KUSKOKWIM DELTA AND CONTINUE INTO SATURDAY MORNING. CONDITIONS
ARE EXPECTED TO IMPROVE BY LATE SATURDAY MORNING AS TEMPERATURES
WARM AND WINDS DECREASE. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
5 follow-up statements
000 
WWAK42 PAFC 041914
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1014 AM AKST FRI DEC 4 2009

AKZ191-050815-
/X.EXA.PAFC.BZ.W.0053.091205T0300Z-091205T1800Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
1014 AM AKST FRI DEC 4 2009

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM AKST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM AKST
SATURDAY FOR KISKA WESTWARD.

BLIZZARD CONDITIONS WILL DEVELOP THIS EVENING ALONG THE BACK SIDE
OF A POWERFULL STORM SYSTEM THAT HAS MOVED INTO THE SOUTHERN BERING
SEA FROM THE CENTRAL ALEUTIANS. NORTH WINDS 40 TO 60 MPH WITH
GUSTS TO 85 MPH CAN BE EXPECTED WITH AREAS OF BLOWING SNOW
REDUCING VISIBILITIES TO ONE QUARTER MILE OR LESS. WARMING
TEMPERATURES SATURDAY MORNING WILL LIMIT SNOWFALL BUT STRONG NORTH
WINDS WILL REMAIN KISKA WESTWARD THROUGHOUT THE DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ155-050815-
/X.CON.PAFC.BZ.W.0053.091205T0300Z-091205T1800Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
1014 AM AKST FRI DEC 4 2009

...BLIZZARD WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
9 AM AKST SATURDAY...

A BLIZZARD WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
9 AM AKST SATURDAY. 

BLIZZARD CONDITIONS WILL DEVELOP THIS EVENING ALONG THE COAST OF
THE KUSKOKWIM DELTA AND CONTINUE INTO SATURDAY MORNING. CONDITIONS
ARE EXPECTED TO IMPROVE BY LATE SATURDAY MORNING AS TEMPERATURES
WARM AND WINDS DECREASE. PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK42 PAFC 050058
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
358 PM AKST FRI DEC 4 2009

AKZ155-050200-
/X.CAN.PAFC.BZ.W.0053.091205T0300Z-091205T1800Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
358 PM AKST FRI DEC 4 2009

...BLIZZARD WARNING IS CANCELED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE
BLIZZARD WARNING ALONG THE COAST.

TEMPERATURES HAVE WARMED SIGNIFICANTLY DURING THE DAY TODAY...AND
SNOW IS NOW FORECASTED TO MIX WITH OR CHANGE TO RAIN IN MOST LOCATIONS
BY THE LATE EVENING HOURS. LOCALIZED AREAS OF BLOWING SNOW
REDUCING VISIBILITIES TO NEAR ONE MILE AT TIMES WILL STILL BE
POSSIBLE ALONG THE NORTHERN COAST TOWARDS HOOPER BAY THROUGH EARLY
EVENING.

$$

AKZ191-051400-
/X.CON.PAFC.BZ.W.0053.091205T0300Z-091205T1800Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
358 PM AKST FRI DEC 4 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM AKST SATURDAY
FOR AREAS WEST OF KISKA...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM AKST SATURDAY FOR
AREAS WEST OF KISKA.

BLIZZARD CONDITIONS WILL DEVELOP THIS EVENING ALONG THE BACK SIDE
OF A POWERFUL STORM SYSTEM THAT HAS MOVED INTO THE SOUTHERN
BERING SEA FROM THE CENTRAL ALEUTIANS. NORTH WINDS 40 TO 60 MPH
WITH GUSTS TO 85 MPH CAN BE EXPECTED WITH AREAS OF BLOWING SNOW
REDUCING VISIBILITIES TO ONE QUARTER MILE OR LESS. WARMING
TEMPERATURES SATURDAY MORNING WILL LIMIT SNOWFALL BUT STRONG
NORTH TO WEST WINDS WILL REMAIN THROUGHOUT THE WESTERN ALEUTIANS
DURING THE DAY SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK42 PAFC 051348
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
448 AM AKST SAT DEC 5 2009

AKZ191-060300-
/X.EXT.PAFC.BZ.W.0053.000000T0000Z-091206T1400Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
448 AM AKST SAT DEC 5 2009

...BLIZZARD WARNING NOW IN EFFECT UNTIL 5 AM AKST SUNDAY WEST OF KISKA...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 5 AM AKST SUNDAY. 

BLIZZARD CONDITIONS HAVE DEVELOPED ALONG THE BACK SIDE OF A
POWERFUL STORM SYSTEM THAT HAS MOVED INTO THE SOUTHERN BERING SEA
FROM THE CENTRAL ALEUTIANS. NORTH WINDS 40 TO 60 MPH WITH GUSTS TO
85 MPH ALONG WITH AREAS OF BLOWING SNOW REDUCING VISIBILITIES TO
ONE QUARTER MILE OR LESS WILL CONTINUE THROUGH THIS TONIGHT. 
CONDITION WILL IMPROVE AS WIND DIMINISH EARLY SUNDAY MORNING.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK42 PAFC 060140
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
440 PM AKST SAT DEC 5 2009

AKZ191-061400-
/X.CON.PAFC.BZ.W.0053.000000T0000Z-091206T1400Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
440 PM AKST SAT DEC 5 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST SUNDAY WEST
OF KISKA...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST SUNDAY WEST
OF KISKA.

A STRONG BERING SEA STORM SYSTEM WILL CONTINUE TO BRING WIND...SNOW...
AND BLOWING SNOW TO THE EXTREME WESTERN ALEUTIANS THROUGH TONIGHT.
NORTHWEST WIND 40 TO 60 MPH WILL PRODUCE AREAS OF BLOWING SNOW REDUCING
VISIBILITIES TO ONE QUARTER MILE OR LESS THROUGH TONIGHT. CONDITIONS
WILL IMPROVE AS WIND DIMINISHES EARLY SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK42 PAFC 060743
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1043 PM AKST SAT DEC 5 2009

AKZ191-060845-
/X.CAN.PAFC.BZ.W.0053.000000T0000Z-091206T1400Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
1043 PM AKST SAT DEC 5 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

ALTHOUGH AREAS OF BLOWING SNOW WILL PERSIST MAINLY WEST OF
KISKA...BLIZZARD CONDITIONS APPEAR TO HAVE ENDED THUS THE BLIZZARD
WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Dec 3, 12:23 PM AKST, 14 hours 20 minutes earlier.

Area forecast discussion, Dec 3, 12:23 PM AKST, 14 hours 20 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
1223 PM AKST THU DEC 3 2009

.MODEL DISCUSSION...FOCUS FOR NEXT 4 DAYS IS ON THE ALEUTIANS AND
BERING SEA AS A SERIES OF VERY POWERFUL STORMS MOVE ACROSS THE
REGION. GFS AND NAM IN PRETTY GOOD AGREEMENT ON THE FIRST ALEUTIAN
SYSTEM WHICH WILL START TO IMPACT THE CENTRAL AND EASTERN ALEUTIANS
THIS AFTERNOON. THROUGH FRI NIGHT MODELS IN STEP ON POSITION AND
DEPTH
BUT ON SAT THE NAM DEEPENS ANOTHER 8 MB OVER THE GFS AS MAIN CENTER
LIES IN THE SOUTHERN BERING SEA. WOULD TEND TO GO WITH GFS SOLUTION.
YET ANOTHER POWERFUL LOW (940S) MOVES NEAR THE CENTRAL ALEUTIANS SAT
NIGHT BUT STALLS NEAR 50N 170W SUN AND MON.

.ANALYSIS AND UPPER LEVELS...MAIN UPPER LEVEL FEATURE IS THE
DEVELOPMENT OF AN HIGH AMPLITUDE SE TO NW ORIENTED RIDGE OVER THE
GULF OF ALASKA WHICH PERSISTS THROUGH MON.  THE AFOREMENTIONED LOWS
MOVE UP THE WEST SIDE OF THE RIDGE INSTEAD OF MOVING EASTWARD.
SURFACE HIGH PRESSURE WILL DEVELOP OVER THE INTERIOR ON FRI.

.SHORT TERM FORECAST...EASTERN ALEUTIANS AND AK PEN CAN EXPECT VERY
STRONG WINDS AND PLENTY OF PRECIP...SHOULD START OFF AS SNOW THU
NIGHT AND FRI MORNING BUT CHANGING OVER TO RAIN BY MIDDAY ON FRIDAY.
RAIN COULD BE HEAVY AT TIMES ESPECIALLY ALONG THE AK PEN WITH
CONSIDERABLE UPSLOPE FLOW.  BY FRI NIGHT FRONT IS OVER KODIAK ISLAND
BRING VERY STRONG WINDS AND RAIN.  WOULD EXPECT SOME LOCALIZED HIGH
WATER PROBLEMS BY LATE IN THE WEEKEND DUE TO RAIN AND SNOW MELT ALONG
THE AK PEN AND POSSIBLY KODIAK IS. ALSO EXPECTING THE FRONT TO MOVE
INTO BRISTOL BAY AND KUSKO DELTA FRI NIGHT...WINDY WITH SNOW MIXED
WITH RAIN ON SAT IN COASTAL LOCALES.

.LONG TERM FORECAST...SECOND MAJOR SYSTEM ON SUN WILL ONCE AGAIN
GENERATE VERY STRONG WINDS AND PRECIP FROM THE CENTRAL ALEUTIANS
EASTWARD TO KODIAK ISLAND. AT THE CURRENT TIME THIS WOULD APPEAR TO
BE A REPEAT OF THE FIRST STORM.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...HIGH WIND WARNINGS: 187 185 181  HIGH SURF: 181 171
MARINE...STRMS AND GALES IN ALL WEST ZONES
FIRE WEATHER...NOT AND ISSUE AT PRESENT

JMP DEC 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 4:00 PM AKSTGale WarningAFC60 hr
Dec 3, 4:00 PM AKSTGale WarningAFC12 hr
Dec 3, 4:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Dec 3, 4:00 PM AKSTStorm WarningAFC48 hr
Dec 3, 4:29 PM AKSTBlizzard WatchAFC10 hr
Dec 3, 4:29 PM AKSTBlizzard WarningAFC10 hr
Dec 3, 4:55 PM AKSTHigh Wind WatchAFC17 hr
Dec 4, 4:00 AM AKSTGale WarningAFC27 hr
Dec 4, 4:00 AM AKSTGale WarningAFC4 days
Dec 4, 4:00 AM AKSTStorm WarningAFC24 hr
Dec 4, 4:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.